Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier
WebMD

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started
My Medicine
WebMD

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion
    WebMD

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community
    WebMD

    Community

    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up

Migraines & Headaches Health Center

Select An Article

Rebound Headaches

(continued)
Font Size
A
A
A

What Drugs Cause Rebound Headaches?

Many commonly used pain relievers, when taken in large enough amounts, can cause rebound headaches. Drugs once thought of as "safe" are turning up as the likeliest culprits. These include:

While small amounts of these drugs per week may be safe (and effective) -- at some point, continued use can lead to the development of low grade headaches that just will not go away.

Taking larger or more frequent doses of the offending medication is not recommended. This not only exposes the person to a higher level of the medication's harmful ingredients, but it can make the headache worse and continue indefinitely.

What Is the Treatment for Rebound Headaches?

Usually, discontinuing the medication or gradually reducing the medication dose will lead to more easily controlled headaches. You will probably be asked to record your headache symptoms, noting the frequency and duration of headaches.

Some people may need to be "detoxified" under more carefully monitored medical conditions. People taking large doses of sedative hypnotics, sedative-containing combination headache pills, or narcotics such as codeine or oxycodone may need to be admitted to the hospital so they can be detoxified and recover under supervision.

Unfortunately, for many chronic daily headache sufferers, detoxification for the first several weeks leads to increasing headaches. Supervision and treatment by a headache specialist are therefore very important.

Eventually, the headaches disappear and resume their previous intermittent nature.

Can Rebound Headaches Be Prevented?

Yes. You can prevent rebound headaches by using pain relievers on a limited basis, only when necessary. Do not use them more than once or twice a week, unless instructed otherwise by your doctor.

Also, avoid caffeine-containing products while taking pain relievers, especially medication that already contains caffeine.

WebMD Medical Reference

Reviewed by Richard Senelick, MD on January 17, 2015
1 | 2
Next Article:

Today on WebMD

Business woman with hand on face and eyes closed
What aura looks like, triggers, and more.
woman with migraine
Get the truth about migraines.
 
headache in the bedroom
Keep headaches from ruining your sex life.
woman with hands on head
Test your knowledge of triggers, types, and more.
 
woman with migraine
Quiz
drinking coffee
Article
 
Migraines Headaches Basics
Article
acupuncture needles in woman's back
Slideshow
 
Tired young man
Slideshow
spraying perfume
Article
 
man with a headache
Article
headache in the bedroom
Article